Concerned About Medications

QUESTION

Dear Midwife,
Hi! I just found out this week that I am pregnant. I can only be approximately 1 month or so and was taking a number of medications, including Vicodin and Xanax, until I found out I was pregnant.

Is the baby going to be ok? I have stopped taking all of my medications? I am simply looking for a little piece of mind. I am unable to get into an OB for a while. Thank you for your help.

ANSWER

If you can't get into an OB, might want to try a midwife . It sounds like this may be your first baby and we do LOTS more education and have more time to answer questions than most OBs do.

But to answer your question, the fetus has barely even implanted in your uterus, so it really didn't have much time to even be affected by the medications. It's great that you wanted to stop the medications when you found out that you were pregnant, but it is also a good idea to see if you should be taking other medications that are safe for pregnancy instead of what you were taking before.

I think it is important for you to be seen very soon to get these questions answered.

-- Cynthia, CNM. PhD.

Cynthia Flynn

Cynthia Flynn, CNM. PhD, is the General Director of the Family Health and Birth Center which provides prenatal, birth, postnatal, gynecological and primary health care to underserved women and their families in Washington, D.C. Recently Cynthia served as Associate Professor of Nursing at Seattle University. There she not only taught, but remained in full scope clinical midwifery practice at Valley Medical Center where she cared for pregnant and birthing women, and practices well-woman gynecology, family planning, and treatment of sexually transmitted diseases.

Cynthia founded Columbia Women's Clinic and Birth Center, where she took care of pregnant women and infants up to two weeks of age and attended both birth center and hospital births. Before Cynthia earned her CNM, she worked as a registered nurse in labor and delivery and postpartum and is a certified Doula and Doula trainer.